Statins May Be Linked To Fatigue [Study]

Statins, used to help lower cholesterol have the potential to leave users feeling fatigued during exercise according to a new study by researcher Beatrice Golomb, MD, PhD.

The study conducted at the University of California, San Diego School of Medicine included more than 1,000 adults who took one of two statins at a relatively low dose or received a placebo. As each participant worked out they rated their energy and fatigue levels on a five-point scale that ranged from “much better” to “much worse.”

According to the study decreased energy and “fatigue upon exertion” were both felt more in the statin taking group and the effects were pronounced among women.

Doctors also ruled out patients with heart problems or diabetes to ensure the test focused on statin related fatigue.

Researchers are quick to point out that the fatigue felt by patients was not a result of Rhabdomyolysis which can be caused by statins and ultimately causes muscle pain, kidney failure and even death.

Golomb says patients feeling fatigued by one statin can always try a different drug, have their dose lowered by a doctor or stop taking the statins all together. Researchers note that the amount of fatigue felt should be weighed against the risks of taking the drug to determine its need.

Outside of this particular test doctors have noted on various occasions that statin taking patients often feel “weak” and “tired” a fact this study simply backs up.

You can find more information about statin fatigue in the recent issue of Archives of Internal Medicine.